Idaho, 2016

Winter Storm and Heavy Snow in Idaho, December 27 to 28, 2016

December 27 to 28, 2016 · NWS OTX · 13 events in 4 counties and zones

A winter storm system brought heavy snow accumulations to much of north Idaho during the overnight and morning hours of December 27th. Windy conditions developed during the day and lead to several road closures and stranded motorists on the exposed terrain of the Camas Prairie of Nez Perce County.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A winter storm system brought heavy snow accumulations to much of north Idaho during the overnight and morning hours of December 27th. Windy conditions developed during the day and lead to several road closures and stranded motorists on the exposed terrain of the Camas Prairie of Nez Perce County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Dec 27, 2:21 AM PST, 39 minutes earlier.

Area forecast discussion, Dec 27, 2:21 AM PST, 39 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
221 AM PST Tue Dec 27 2016

.SYNOPSIS...
Expect active wintry weather this week. A fast moving storm
system will exit the region later today, allowing the snow and
breezy winds to decrease. More snow is possible Thursday into
Friday and again over the weekend. Temperatures will remain on the
cool side for much of the week, and then turning colder by the
weekend.

&&

.DISCUSSION...
Today and tonight: Snowy & breezy weather to start off the morning.
A fast moving weather system, aided by a strong Pacific jet, is
racing across the Inland NW this morning with a band of moderate
snow. Radar trends show the back edge of the snow shield is moving
across north central Washington and the western Columbia Basin.
Maybe slightly faster than previous thought, but models are
handling the system well. By afternoon, the bulk of the snow will
be done and orographic snow will persist near the Cascade crest,
southeast Washington and much of the Idaho Panhandle. The snow
will gradually decrease overnight.

* Snow: Moderate to heavy snow will continue across the Cascades
  and north Idaho. 1 to 2 feet are possible near the Cascade
  crest,while 6 to 12 inches are possible in the higher mountains
  of north Idaho. Light to moderate snow will decrease this
  morning across extreme eastern Washington where amounts will
  range from 1 to 2 inches in the Wenatchee and LC Valleys to 3 to
  6 inches from the upper Columbia Basin to the valleys of
  northeast Washington.

* Temperatures: Afternoon temperatures will rise above freezing inmany
  of the lowlands while mountains remains in the mid 20s to near
  30.

* Winds: Breezy south to southwest winds will persist through the morning
  hours especially across the Cascades and over southeast
  Washington and the southern Panhandle. Gusts could reach 30 to
  40 mph especially in exposed locations. Winds will taper off
  this evening.

Wednesday through Friday: The weather disturbance exits to the east
by Wednesday, leaving northwest flow across the region.
Orographic showers near the Cascade crest and over the Idaho
Panhandle will slowly decrease, while a ridge of high pressure
builds over the region. Could even see a dry period with light
winds for Wednesday afternoon and evening. But the storm track
continues as the next weather system approaches. This one looks to
take a more northern track into BC while a warm front brushes
across Washington late Wednesday night and into Thursday.
Isentropic lift will increase although mainly light precipitation
is expected. Given the low snow levels, snow is good bet in most
areas. The surface low tracks across BC and into Alberta. There is
good model agreement that the cold front will push slowly
southward across the region Thursday night into Friday morning.

* Snow: The Cascade crest should see the brunt of the snow with
  moderate amounts possible Thursday through Friday. Moderate
  amountsof snow is possible in the Panhandle mountains. The
  valleys and Basin should see light snow with amounts up to 2
  inches. Light snow will linger over southeast Washington into
  the southern Panhandle into Friday afternoon.

* Temperatures: Aside from the LC Valley with daytime temperaturesin
  the mid 30s, anticipate temperatures at or below freezing.

Friday night through Monday: Dry northerly flow will be over the
Inland NW Friday night as the cold front slides south of the region.
A dry period extend into Saturday, but again will be short lived.
Unlike last night, the models are agreeing on this solution of a
deep low pivoting in from the northwest Saturday night and
settling in over the region for Sunday into Monday. This will
bring cold and unstable conditions with snow showers in most
areas. Northerly winds will accompany the system while
temperatures remain below normal.

* Snow: Light snow is possible region wide Saturday night into
  Monday.The mountains will probably see higher amounts
  especially near the Cascade crest and Panhandle mountains.

* Temperatures: Colder than normal temperatures are expected. Daytime
  highs in the 20s to lower 30s Saturday and Sunday, then cooling
  into the teens. Overnight lows dipping into the teens Sunday
  night and possible single digits Monday night.

* Winds: North to northeast winds will increase Sunday afternoon
  into Monday. Wind gusts of 20 to 25 mph are possible especially
  in the Okanogan Valley, Purcell trench and Columbia Basin.

rfox.

&&

.AVIATION...
06Z TAFS: IFR/LIFR ceilings and visibility associated with
snowfall across the aviation area tonight and tomorrow will show
some decrease and end near 12Z for the KEAT and KMWH locations til
as late as 20Z for KGEG and vicinity along with aviation points
directly south. Increased southerly winds during this period will
allow for some blowing and drifting of snow along with perhaps
brief intervals of low level wind shear for KLWS and KEAT tonight.
/Pelatti

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        34  24  29  22  32  23 /  70  10   0  10  40  50
Coeur d'Alene  34  25  29  23  33  25 / 100  20  10  10  40  70
Pullman        36  26  30  23  32  28 / 100  30  10  10  20  60
Lewiston       41  30  36  24  36  29 /  90  20  10  10  10  40
Colville       33  21  30  23  30  24 /  40  10   0  20  40  40
Sandpoint      32  26  31  23  31  24 / 100  30  10  10  50  70
Kellogg        32  27  31  21  32  25 / 100  70  50  10  30  70
Moses Lake     38  22  35  22  30  22 /  10   0   0  10  20  20
Wenatchee      35  24  34  23  30  22 /  10  10   0  20  40  20
Omak           33  19  29  22  29  20 /  20  10   0  30  50  20

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Storm Warning until 8 AM PST Wednesday for Central
     Panhandle Mountains-Idaho Palouse.

     Winter Weather Advisory until 3 PM PST this afternoon for Lewis
     and Southern Nez Perce Counties.

     Winter Weather Advisory until 10 AM PST this morning for
     Lewiston Area.

     Winter Storm Warning until 10 AM PST this morning for Coeur
     d'Alene Area-Northern Panhandle.

WA...Winter Storm Warning until 4 AM PST Wednesday for East Slopes
     Northern Cascades.

     Winter Weather Advisory until 3 PM PST this afternoon for
     Northeast Blue Mountains.

     Winter Weather Advisory until 10 AM PST this morning for Lower
     Garfield and Asotin Counties.

     Winter Storm Warning until 8 AM PST this morning for Northeast
     Mountains-Okanogan Highlands-Spokane Area-Upper Columbia
     Basin-Washington Palouse.

&&
Hazardous weather outlook, Dec 26, 3:34 AM PST, 23 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
334 AM PST MON DEC 26 2016

IDZ001>004-WAZ033-035>037-271145-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-WASHINGTON PALOUSE-
UPPER COLUMBIA BASIN-SPOKANE AREA-NORTHEAST MOUNTAINS-
334 AM PST MON DEC 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
EAST CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL INCREASE OVERNIGHT ACROSS THE REGION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A FAST MOVING WINTER STORM WILL BRING THE POTENTIAL FOR SNOW AND
GUSTY WINDS INTO TUESDAY. MODERATE TO HEAVY ACCUMULATIONS WILL BE
POSSIBLE OVER NORTHEAST WASHINGTON...THE NORTH IDAHO
PANHANDLE...THE PALOUSE...AND SPOKANE AREA. THE HEAVIEST
ACCUMULATIONS WILL LIKELY OCCUR OVER THE CENTRAL IDAHO PANHANDLE
WHERE HEAVY SNOW IS EXPECTED TO PERSIST INTO TUESDAY NIGHT.

WAZ042-271145-
EAST SLOPES NORTHERN CASCADES-
334 AM PST MON DEC 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL INCREASE NEAR THE CREST THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HEAVY MOUNTAIN SNOW IS EXPECTED OVER THE MOUNTAINS OF THE CASCADE
CREST INTO TUESDAY. MOTORISTS WITH PLANS TO DRIVE OVER THE
CASCADE PASSES SHOULD MONITOR THE ROAD CONDITIONS AND FORECAST
CLOSELY.

WAZ034-038-041-043-044-271145-
MOSES LAKE AREA-OKANOGAN HIGHLANDS-WENATCHEE AREA-OKANOGAN VALLEY-
WATERVILLE PLATEAU-
334 AM PST MON DEC 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WASHINGTON...EAST CENTRAL WASHINGTON AND NORTH CENTRAL
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A FAST MOVING WINTER STORM WILL BRING THE POTENTIAL FOR LIGHT SNOW
TO CENTRAL AND NORTH CENTRAL WASHINGTON INTO TUESDAY MORNING.

IDZ026-027-WAZ031-032-271145-
LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
334 AM PST MON DEC 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A FAST MOVING WINTER STORM WILL BRING THE POTENTIAL FOR LIGHT SNOW
AND GUSTY WINDS INTO TUESDAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 heavy snow, 1 winter storm. Local standard time, as filed.

Winter Storm, Lewis and Southern Nez Perce

When
December 27, 3:00 AM PST to 10:00 PM PST
Where
Lewis and Southern Nez Perce forecast zone
Reported by
Law Enforcement
Coordinates
46.282, -116.588 (the zone’s center; the record gives no point)

One to three inches of snow fell on the Camas Prairie of north Idaho during the night and early morning hours of December 27th. Windy conditions developed during the day on the 27th, producing areas of blowing and drifting snow. Law enforcement reported several cars stranded on Highways 95, 162 and 64 during this windy event, and local observations reported sustained winds of 25 to 35 mph with gusts of 40 to 50 mph.

Heavy Snow, Central Panhandle Mountains

When
December 27, 3:00 AM PST to December 28, 4:00 AM PST
Where
Central Panhandle Mountains forecast zone
Reported by
Public
Coordinates
47.265, -116.491 (the zone’s center; the record gives no point)

Lookout Mountain Ski Resort reported 24 inches of new snow from this winter storm. Silver Mountains Ski Resort reported 14 inches of new snow.

Heavy Snow, Central Panhandle Mountains

When
December 27, 3:00 AM PST to December 28, 4:00 AM PST
Where
Central Panhandle Mountains forecast zone
Reported by
Trained Spotter
Coordinates
47.265, -116.491 (the zone’s center; the record gives no point)

Seven inches of snow accumulated at Pritchard on December 27th through the morning of December 28th.

Heavy Snow, Central Panhandle Mountains

When
December 27, 3:00 AM PST to 8:00 PM PST
Where
Central Panhandle Mountains forecast zone
Reported by
Trained Spotter
Coordinates
47.265, -116.491 (the zone’s center; the record gives no point)

Four inches of snow fell at St. Maries.

Heavy Snow, Central Panhandle Mountains

When
December 27, 3:00 AM PST to 11:00 AM PST
Where
Central Panhandle Mountains forecast zone
Reported by
Trained Spotter
Coordinates
47.265, -116.491 (the zone’s center; the record gives no point)

A spotter in Deary reported 6.9 inches of new snow accumulation.

Heavy Snow, Central Panhandle Mountains

When
December 27, 3:00 AM PST to 11:00 AM PST
Where
Central Panhandle Mountains forecast zone
Reported by
Trained Spotter
Coordinates
47.265, -116.491 (the zone’s center; the record gives no point)

A spotter in Avery reported 4.9 inches of new snow accumulation.

Heavy Snow, Northern Panhandle

When
December 27, 3:00 AM PST to 5:00 PM PST
Where
Northern Panhandle forecast zone
Reported by
Trained Spotter
Coordinates
48.247, -116.588 (the zone’s center; the record gives no point)

A spotter northeast of Sandpoint reported 7.6 inches of new snow accumulation, and in nearby Naples 5 inches of new snow was reported.

Heavy Snow, Northern Panhandle

When
December 27, 3:00 AM PST to December 28, 3:00 AM PST
Where
Northern Panhandle forecast zone
Reported by
Public
Coordinates
48.247, -116.588 (the zone’s center; the record gives no point)

The Schweitzer Mountain Ski Resort reported 11 inches of snow accumulation from this winter storm.

Heavy Snow, Northern Panhandle

When
December 27, 3:00 AM PST to 5:00 PM PST
Where
Northern Panhandle forecast zone
Reported by
COOP Observer
Coordinates
48.247, -116.588 (the zone’s center; the record gives no point)

Bonners Ferry reported 4 inches of snow accumulation.

Heavy Snow, Northern Panhandle

When
December 27, 3:00 AM PST to 5:00 PM PST
Where
Northern Panhandle forecast zone
Reported by
Trained Spotter
Coordinates
48.247, -116.588 (the zone’s center; the record gives no point)

Hope reported 5 inches of snow accumulation.

Heavy Snow, Coeur D'Alene Area

When
December 27, 4:00 AM PST to 9:00 AM PST
Where
Coeur D'Alene Area forecast zone
Reported by
COOP Observer
Coordinates
47.675, -116.700 (the zone’s center; the record gives no point)

The COOP observer in Coeur D'Alene reported 4 inches of new snow. Several other spotter reports from the Coeur D'Alene area reported 4 to 5 inches of snow accumulation from this storm.

Heavy Snow, Coeur D'Alene Area

When
December 27, 4:00 AM PST to 9:00 AM PST
Where
Coeur D'Alene Area forecast zone
Reported by
Fire Department/Rescue
Coordinates
47.675, -116.700 (the zone’s center; the record gives no point)

The Worley Fire District reported 5.5 inches of new snow accumulation.

Heavy Snow, Coeur D'Alene Area

When
December 27, 4:00 AM PST to 9:00 AM PST
Where
Coeur D'Alene Area forecast zone
Reported by
Trained Spotter
Coordinates
47.675, -116.700 (the zone’s center; the record gives no point)

Five inches of new snow accumulation was reported at Spirit Lake.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2016Every state in 2016This day in weather historyWarnings in Idaho, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 672166, 672167, 672168, 672169, 672171, 672172, 672179, 672201, 672209, 672212, 672213, 672214, 672218.